Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Understanding Your LabsUnderstanding Your Labs
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


High Calcium Levels
Mar 24, 2013

Hi, doctor.

My partner was admitted to the hospital today after seeing that his calcium level was high. I wasn't able to ask his father more details about this. What do you think could have caused this? From reading tons of stuff, the only things I have read about side effects of ARVs related to calcium and bones is osteoporosis, which is related to low calcium levels, is that correct? That is why I find this strange.

I'm not sure if this will help, but I'll give you a background.

September last year, his right foot felt weak and had difficulty walking. Mid-October, he was rushed to the hospital after falling in the bathroom and hitting his head because of his foot's condition. It was then found out that he was having gastrointestinal bleeding, ulcers and his potassium and magnesium levels have dropped significantly. It was also then that he was diagnosed of HIV. He started treatment, of course, but his regimen was odd: Atripla, Trizivir and Viread. More tests were done on him and they found traces of tuberculosis in his bone marrow and so he was placed in an isolation room.

By mid-January, he was out of the isolation room already as his TB had been cured (that was what I was told).

Towards the end of February, he was released from the hospital and rehab facility (he was undergoing physical therapy for his legs). By first week of March, he was finally able to see an HIV specialist and his regimen was corrected to Prezista, Norvir and Epzicom.

Any ideas on what could have caused his high levels of calcium? Could it be the odd regimen (Atripla + Viread + Trizivir) and its interactions with his other meds/supplements (like... TB meds, potassium, magnesium, etc.) or can this be an HIV/AIDS complication?

I am worried.

Response from Dr. Holodniy

You don't indicate what level his calcium was, and whether other laboratory test results were abnormal, and whether the calcium level has now normalized. Many diseases (cancers and infections for example) can cause an increased blood calcium level, including tuberculosis. In general, HIV infection itself or HIV meds would not do this. Medication interactions, particularly those that affected the kidneys, could play a role.



Previous
HIV Antibodies on Babies Born From Mothers With HIV
Next
gp160 & p24

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement